Tennessee, 2014High Wind in Tennessee, February 4 to 5, 2014
February 4 to 5, 2014 · NWS MRX · 12 events in 8 counties and zones
High non-thunderstorm wind developed over the area. The strongest wind were reported over the higher elevations.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High non-thunderstorm wind developed over the area. The strongest wind were reported over the higher elevations. The highest wind reached 90 mph at Cove Mountain. Downed trees were the main reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 4, 3:00 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Feb 4, 3:00 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST TUE FEB 4 2014
.SHORT TERM (TONIGHT AND WEDNESDAY)...DOWNSLOPING EFFECTS OVER THE
NORTHERN VALLEY WILL CONTINUE INTO THE EVENING WITH MILD TEMPS AND
DRY CONDITIONS. BUT BATTLING FROM THE OTHER DIRECTION IS
APPROACHING COLD FRONT AND ASSOCIATED RAIN SHIELD /AND AN ISOLATED
TSTM OR TWO/. THINK THE BEST RAINFALL WILL BE OVER THE PLATEAU WITH
LESSER AMOUNTS ELSEWHERE. RAIN WILL EVEN OVERTAKE THE NORTHERN
VALLEY OVERNIGHT BUT THIS WILL HOPEFULLY BE WHERE THE LEAST RAIN
FALLS...GIVEN THE CONTINUED RISES ON THE CLINCH AND POWELL RIVERS FROM
THE PREVIOUS DAY/S RAINFALL. BULK OF THE RAIN WILL MOVE EAST OF THE
FORECAST AREA BY 12Z WITH ONLY ISOLATED TO SCATTERED NORTHWEST-
FLOW TYPE SHOWER ACTIVITY EXPECTED DURING THE DAY WEDNESDAY.
.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...LIGHT UPSLOPE SNOW
SHOWERS CONTINUE WEDNESDAY NIGHT. LARGE SURFACE HIGH PRESSURE
SETTLES INTO THE OH VALLEY THROUGH FRIDAY WITH RIDGING INTO THE TN
VALLEY AND THE SOUTHERN APPALACHIANS. TRENDING SLIGHTLY COOLER AND
DRY THROUGH END OF WORK WEEK. CLOUDS WILL INCREASE LATER FRIDAY AS
LOW LEVEL ISENTROPIC LIFT GETS UNDERWAY. LIGHT PRECIPITATION WILL
COMMENCE OVERNIGHT INTO SATURDAY. LIGHT SNOW CHANGING TO MORE
WIDESPREAD RAIN BY SATURDAY AFTERNOON. PATTERN REMAINS MUDDLED
THROUGH EARLY SUNDAY. SHORT WAVE MOVING THROUGH TN VALLEY SUNDAY
MORNING. ECMWF/CMC FASTER AND MORE SHEARED THAN GFS. SURFACE LOW
DEVELOPMENT...REGARDLESS OF LOCATION WILL BE WEAK INITIALLY. FOR NOW
LOOKS LIKE 1-2 INCHES OF SNOW ACROSS NORTHERN 2/3 OF MRX CWA SUNDAY.
GFS 04/12Z ABOUT DOUBLES THOSE AMOUNTS. SNOW SHOWERS SHOULD LINGER
INTO SUNDAY NIGHT. SURFACE HIGH PRESSURE...WITH A COOL AIRMASS
SETTLES INTO THE REGION EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 45 50 27 41 27 / 100 20 10 10 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 44 50 26 40 25 / 100 20 20 10 0
OAK RIDGE, TN 44 49 25 39 24 / 100 20 10 10 0
TRI CITIES AIRPORT, TN 42 50 25 37 23 / 100 20 20 10 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...UNICOI...WASHINGTON TN.
VA...HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING
ZONES: RUSSELL...WASHINGTON.
&&
GC/SONHazardous weather outlook, Feb 4, 4:07 AM EST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
407 AM EST TUE FEB 4 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
407 AM EST TUE FEB 4 2014 /307 AM CST TUE FEB 4 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
A LOW PRESSURE SYSTEM WILL MOVE NORTHEASTWARD INTO THE TENNESSEE
RIVER VALLEY BY LATE THIS AFTERNOON AND INTO TONIGHT...BRINGING
THE POSSIBILITY OF HIGH WINDS DUE TO MOUNTAIN WAVES ALONG THE
APPALACHIAN MOUNTAINS AND THEIR ADJACENT FOOTHILLS.
PLEASE SEE THE LATEST HIGH WIND WARNING FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE SOUTHERN
APPALACHIANS THIS WEEKEND PRODUCING AN AREA OF SNOW OVER THE REGION
FROM LATE SATURDAY THROUGH SUNDAY. SNOW ACCUMULATIONS ARE POSSIBLE
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS...ESPECIALLY
OVER THE HIGHER ELEVATIONS. THERE IS A GOOD DEAL OF UNCERTAINTY OF
THE STRENGTH...TIMING AND EXACT PATH OF THIS SYSTEM. LATER UPDATES
TO THE FORECAST ARE LIKELY THROUGHOUT THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT
FOR WIND DAMAGE REPORTS OVER THE MOUNTAINS AND THEIR ADJACENT
FOOTHILLS.
High Wind, Southeast Greene
- When
- February 4, 4:59 PM EST to 8:00 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Mesonet station 4 miles southeast of Cedar Creek recorded a wind gust at 66 mph.
High Wind, Southeast Greene
- When
- February 4, 8:45 PM EST to 11:45 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Mesonet station in Camp Creek recorded a wind gust at 65 mph at the Camp Creek Elementary wind tower.
High Wind, Sevier/Smoky Mountains
- When
- February 4, 11:30 PM EST to February 5, 4:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Mesonet station 2 miles west of Gatlinburg recorded a wind gust at 74 mph at the Cove Mountain wind tower.
High Wind, Southeast Carter
- When
- February 5, 12:00 AM EST to 4:00 AM EST
- Where
- Southeast Carter forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
Highway department personnel reported 3 trees down along roads off of Highway 19E between the town of Roan Mountain and NC state line 2 miles east of Roan Mountain.
High Wind, Sevier/Smoky Mountains
- When
- February 5, 12:30 AM EST to 5:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A wind gust of 90 mph was recorded at the Cove Mountain wind tower 2 mile west of Gatlinburg.
High Wind, Northwest Blount
- When
- February 5, 1:00 AM EST to 5:00 AM EST
- Where
- Northwest Blount forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
Park service personnel reported several trees downed by the high wind along the western foothills parkway in the county 2 miles north-northeast of Happy Valley.
High Wind, Blount/Smoky Mountains
- When
- February 5, 1:00 AM EST to 5:00 AM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
Park service personnel reported a few trees downed by the high wind along Laurel Creek Road between Townsend and Cades Cove.
High Wind, Sevier/Smoky Mountains
- When
- February 5, 1:00 AM EST to 5:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Park service personnel reported several trees downed by the high wind 2 miles southwest of Gatlinburg on Bypass Road and Little River Road in the Great Smoky Mountains National Park.
High Wind, Southeast Monroe
- When
- February 5, 2:00 AM EST to 4:00 AM EST
- Where
- Southeast Monroe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
Highway department personnel reported a tree downed by high wind 1 mile west-northwest of Tellico Plains along New Providence Road.
High Wind, Southeast Monroe
- When
- February 5, 2:00 AM EST to 5:00 AM EST
- Where
- Southeast Monroe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
Highway department personnel reported 1 tree downed by the high wind 2 miles north-northeast of Tellico Plains along Druid Hill Road.
High Wind, Northwest Monroe
- When
- February 5, 2:00 AM EST to 5:00 AM EST
- Where
- Northwest Monroe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
Emergency management personal reported 1 tree downed by the high wind 2 miles southwest of Tariffville.
High Wind, Cocke/Smoky Mountains
- When
- February 5, 2:00 AM EST to 4:00 AM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Highway department personnel reported 2 trees downed by high wind in the Cosby area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Pennsylvania, February 4 to 5, 20142 deaths · 26 injured · 13 events
- Ice Storm and Winter Weather in Arkansas, February 4, 20142 deaths · 1 injured · $8.3 million · 40 events
- Winter Storm in Pennsylvania, February 4 to 5, 20141 death · 34 events
- Extreme Cold in North Dakota, February 4, 20141 death · 1 event
- Winter Storm and Heavy Snow in Ohio, February 4 to 5, 2014$3.0 million · 22 events
- Winter Storm in Kentucky, February 4 to 5, 2014$420,000 · 22 events
- Winter Storm and Flooding in Kentucky, February 4 to 5, 2014$480,000 · 6 events
- Winter Storm in Pennsylvania, February 4 to 5, 2014$500,000 · 3 events
- Heavy Snow in New York, February 4 to 5, 2014$256,000 · 15 events
- Winter Storm in Indiana, February 4 to 5, 2014$180,000 · 6 events
- Ice Storm and Winter Storm in New Jersey, February 4 to 5, 20145 injured · 15 events
- Ice Storm and Flood in Tennessee, February 4 to 5, 2014$50,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496699, 496700, 496701, 496702, 496836, 496859, 496861, 497010, 491365, 497011, 497032, 500589.